Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 39, NWS North Platte, NE

May 12, 2022Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 12, 2022, 1:55 PM CDT for Custer County, Nebraska. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2022, 1:55 PM CDT (18:55 UTC)
Expired
May 12, 2022, 2:45 PM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Custer County, NE

The radar

The North Platte radar (KLNX), 122 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 2:26 PM CDTTSTM WND GST 609 Ssw Mason City, NEREPORT VIA SOCIAL MEDIA, WINDS AT LEAST 60 MPH WIND.
May 12, 2:28 PM CDTHAIL 1.51 S Ansley, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1646 J/kg
Mixed-layer CIN
-365 J/kg
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

780 
WUUS53 KLBF 121855
SVRLBF
NEC041-121945-
/O.NEW.KLBF.SV.W.0039.220512T1855Z-220512T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
155 PM CDT Thu May 12 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Custer County in central Nebraska...

* Until 245 PM CDT.

* At 154 PM CDT, a severe thunderstorm was located near Sumner, or 10
  miles northeast of Lexington, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ansley, Mason City, Berwyn, Weissert, Westerville, Buckeye, Block
  Hill Basin, Arcadia Diversion Dam State Wildlife Management Area,
  Burr Oak, Gavin Siding, Intersection of Highway 183 and Cumro Road
  and Cumro.

This includes the following highways...
 Highway 183 between mile markers 73 and 107.
 Highway 2 between mile markers 286 and 307.
 Highway 92 between mile markers 300 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4105 9979 4154 9939 4148 9921 4105 9921
TIME...MOT...LOC 1854Z 207DEG 48KT 4090 9961 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Brown
1 follow-up statement
426 
WWUS53 KLBF 121914
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
214 PM CDT Thu May 12 2022

NEC041-121945-
/O.CON.KLBF.SV.W.0039.000000T0000Z-220512T1945Z/
Custer NE-
214 PM CDT Thu May 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHEASTERN CUSTER COUNTY...

At 213 PM CDT, a severe thunderstorm was located 9 miles southwest of
Mason City, or 21 miles southeast of Broken Bow, moving northeast at
55 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Ansley, Mason City, Berwyn, Westerville, Buckeye, Block Hill Basin,
Arcadia Diversion Dam State Wildlife Management Area, Burr Oak, Gavin
Siding, Intersection of Highway 183 and Cumro Road and Cumro.

This includes the following highways...
 Highway 183 between mile markers 73 and 107.
 Highway 2 between mile markers 286 and 307.
 Highway 92 between mile markers 300 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4105 9974 4154 9939 4148 9921 4105 9921
TIME...MOT...LOC 1913Z 207DEG 48KT 4114 9945 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:39 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 12, 12:39 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1239 PM CDT Thu May 12 2022

.SHORT TERM...(Today through Friday)
Issued at 354 AM CDT Thu May 12 2022

Unseasonably warm temperatures are expected again for most of the
forecast area today. A broad upper level trough continues to
progress east today as an upper level low becomes centered over
northeastern Wyoming by the late afternoon. Southerly to
southwesterly flow from the surface to mid levels will advect
warm air into the forecast area. Temperatures at these levels are
around the 99th percentile according to NAEFS. A surface low
pressure system moves northeast from Nebraska into South Dakota,
dragging a cold front through from the west. Temperatures ahead of
the front will reach the 80s to low 90s, with the warmest
temperatures in southwest and far north central Nebraska. Behind
the front, highs only reach the 70s. Winds shift from the south to
the west with the frontal passage.

A dry line will move east ahead of the cold front. Dew points behind
the dry line fall into the low 20s in southwest Nebraska. Combined
with unseasonably warm temperatures, this will cause humidity to
fall into the teens in southwest Nebraska. Winds will be gusty out
of the west. Therefore, elevated fire weather concerns exist. See
the fire weather discussion below for more details.

There is also the possibility for thunderstorms today. Dry air
behind the front and dry line should limit precipitation for much of
the forecast area. The best possibility for thunderstorms appears to
be in parts of southwest and far north central Nebraska where the
cold front will reach decent surface moisture. Dew points in these
areas will be in the upper 50s to low 60s. Surface to 6 km shear
will be around 40 knots and between 3000 and 4000 J/kg MLCAPE
will be available in north central Nebraska. The front arrives in
north central Nebraska in the late afternoon during peak heating.
At that time inhibition should be eroded and lift and instability
will be set up for thunderstorm initiation. Steep mid level lapse
rates between 8 and 9 C/km and the high CAPE point to large hail
as the main threat. Strong winds are possible as well. Storms will
start as discrete but become linear as flow will be nearly
parallel to the surface boundary. Greater thunderstorm activity
will occur to the east of the forecast area in eastern Nebraska
and South Dakota in an area of greater moisture and instability.

Storm activity should leave the forecast area before midnight
tonight. Weather becomes quiet on Friday as flow aloft becomes
zonal. Given the passage of the cold front the previous day,
temperatures tomorrow will be cooler with highs in the 70s.

.LONG TERM...(Friday night through Wednesday)
Issued at 354 AM CDT Thu May 12 2022

An upper level ridge moves out of the Intermountain West and into
the Great Plains early next week. High pressure will build at the
surface. Temperatures reach the 80s for most of the area on
Monday, and above normal temperatures will remain into the middle
of next week. A weak disturbance moves through on Saturday night,
but confidence is low in storm activity or significant
precipitation at this time. An upper level disturbance moves into
Nebraska on Tuesday night into Wednesday, which appears to be a
better opportunity for storm activity. Will continue to monitor
for the potential for thunderstorms and precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1232 PM CDT Thu May 12 2022

VFR conditions will continue through the next 24 hours. Winds will
increase this afternoon out of the west with gust of 30kts
possible. Winds may switch a little more west northwesterly this
evening with winds still remaining gusty around 20 to 30 kts,
decreasing overnight to around 10 kts. Winds increasing across
western and northern Sandhills late tomorrow morning, gust up to
25 kts possible out of the west. There will also be some brief low
level wind shear tonight around 45 kts. As far as thunderstorm
chances there may be some thunderstorms across the eastern portion
of the forecast area, generally east of highway 83. Thunderstorm
chances will be mainly this afternoon into the early evening
hours.

&&

.FIRE WEATHER...
Issued at 354 AM CDT Thu May 12 2022

Unseasonably warm temperatures, a punch of very dry air, and
breezy west winds will create another round of critical fire
weather conditions in southwest Nebraska today. Highs will reach
the upper 80s to near 90 near the Colorado border, and humidity
levels drop to near 10% as a dry line pushes through the area.
Meanwhile, winds transition from south/southwest to west midday,
then northwest this evening behind a cool front. The Red Flag
Warning stands for zone 210. Near critical conditions are
anticipated throughout the Sandhills and panhandle (zones 204,
206, 219). Humidity values will remain well above critical
thresholds across central Nebraska (zone 209) where the dry line
doesn't reach. However, that region will be under the gun for
thunderstorms this afternoon and evening, some of which may be
severe with large hail and damaging winds. Tonight, humidity
recovery will be very poor with values ranging from 45% in the
southwest to 60% far north. Near critical conditions are expected
Friday. No headline is planned at the moment as the lowest
humidity and highest winds are not colocated. Humidity recovery
Friday night will be poor as well with values generally 50 to 60%.
Elevated fire weather exists Saturday, mainly in the southwest,
where humidity is the greater concern. Monday and beyond, periodic
precipitation chances exist and the fire weather threat appears
relatively low.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for NEZ210.

&&

SHORT TERM...Meltzer
LONG TERM...Meltzer
AVIATION...Gomez
FIRE WEATHER...Snively
Hazardous weather outlook, May 12, 11:49 AM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1149 AM CDT Thu May 12 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-131700-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1149 AM CDT Thu May 12 2022 /1049 AM MDT Thu May 12 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Scattered thunderstorms will develop near Highway 183 this
afternoon, then grow and intensify as they move east through the
evening. Some storms may be strong or severe over north central
Nebraska. The main threats are very large hail and damaging
winds, although a brief tornado is also possible.

The combination of very warm temperatures, very dry air, and
breezy west winds will result in critical fire weather conditions
for southwest Nebraska. A Red Flag Warning is in effect for fire
zone 210.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Near critical fire weather conditions are anticipated Friday due
to continued breezy winds and dry air.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 11:40 PM CDTSpecial Weather StatementLBFRock35 min
May 12, 12:40 AM CDTSpecial Weather StatementLBFKeya Paha20 min
May 12, 2:34 PM CDTSevere Thunderstorm Warning Destructive damage threatLBFCuster, Garfield26 min
May 12, 2:38 PM CDTHigh Wind WarningLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more5 hr
May 12, 2:53 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFGarfield, Holt, Wheeler37 min
May 12, 3:02 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock43 min
May 12, 3:25 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBoyd, Holt, Wheeler48 min
May 12, 3:56 PM CDTDust Storm WarningLBFChase, Hayes, Keith, Lincoln, Perkins64 min
May 12, 4:13 PM CDTDust Storm WarningLBFFrontier, Hayes, Lincoln47 min
May 12, 4:37 PM CDTDust Storm WarningLBFFrontier, Lincoln38 min
May 12, 5:09 PM CDTSpecial Weather StatementLBFBlaine51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.